NAPLEX Question of the Week: Whodunit?

This week's question is a game trying to figure out which drug is responsible for the seen effects in a patient case.
NAPLEX Question of the Week: Whodunit?
Like

A 45-year-old male (163 in, 98 kg) presents to the emergency department with fatigue, shortness of breath, and nausea/vomiting. 

PMH: T2DM, HTN, TIA (2016), Obstructive Sleep apnea, Migraines

Home meds: Empagliflozin 10 mg QD, hydrochlorothiazide 12.5 mg QD, lisinopril 40 mg QD, atorvastatin 80 mg QD, sumatriptan 50mg PRN migraine headaches (2 doses in past 4 days)

Vital Signs

  • Temp: 97.8 F
  • BP: 105/67 mmHg
  • RR: 28
  • HR: 100 BPM
  • Pulse oxygenation: 98% (requiring 2L of oxygen supplementation)

Basic Metabolic Panel

  • Na+ 150 meq/L (135-145)
  • Cl- 118 meq/L (95-110)
  • SCr 2.2 mg/dL (0.8-1.3)
  • BUN 66 mg/dL (7-20)
  • Glucose 147 mg/dL (70-110)
  • HCO3- 12 meq/L (22-28)

UA

  • pH 7.2
  • Specific gravity: 1.015
  • Protein: negative
  • Nitrite: negative
  • Ketones: High

Which of the following medications is most likely to be associated with this clinical presentation?

A) Empagliflozin

B) Hydrochlorothiazide

C) Sumatriptan

D) Lisinopril

E) Atorvastatin

Rationale:

Medication-associated side effects are ubiquitous and a frequent cause of emergency room visits. Thousands of ER visits annually are attributed to a number of drugs and drug classes. Antibiotics tend to be the most common cause in younger patients, while insulin, warfarin, and digoxin are common agents in older patients causing ER visits.  

Diabetic ketoacidosis (DKA) is a serious complication of diabetes that can be life-threatening if not treated promptly. It occurs when the body does not have enough insulin to allow glucose to enter cells for use as energy. Instead, the liver breaks down lipids for fuel, a process that produces acids called ketones. When too many ketones are produced too fast, they can build up to dangerous levels in the blood. DKA is most common in people with type 1 diabetes, but it can also occur in people with type 2 diabetes.

Answer A is correct.  SGLT-2 inhibitors, such as empagliflozin, have been associated with an increased risk of euglycemic DKA or DKA with slightly elevated glucose. These medications promote the excretion of glucose in the urine, leading to a reduction in insulin levels, which can contribute to the development of ketosis. Some common findings are fatigue, weakness, and shortness of breath. These nonspecific symptoms therefore require a high vigilance on the healthcare provider to associate the SGLT2 inhibitor with the possibility of this syndrome. 

Answer B is incorrect: Thiazide diuretics, including hydrochlorothiazide, are not typically associated with the development of diabetic ketoacidosis. They may cause hyperglycemia but are not a common cause of DKA.

Answer C is incorrect: Sumatriptan is not associated with an increased risk of DKA. 

Answer D is incorrect: Lisinopril, an angiotensin-converting enzyme (ACE) inhibitor, is not known to cause DKA. It is commonly used for blood pressure control and does not impact glucose metabolism in a way that would lead to ketoacidosis.

Answer E is incorrect: Statins, including atorvastatin, are not known to cause DKA. They are lipid-lowering medications and do not affect glucose metabolism in a manner that would contribute to the development of ketoacidosis.

NAPLEX competencies covered:

  • 2.1 – Pharmacology, mechanism of action, or therapeutic class
  • 3.7 – Adverse drug effects, toxicology, or overdose

Create a Free MyAccess Profile

AccessMedicine Network is the place to keep up on new releases for the Access products, get short form didactic content, read up on practice impacting highlights, and watch video featuring authors of your favorite books in medicine. Create a MyAccess profile and follow our contributors to stay informed via email updates.